Oklahoma, 2025

Hail in Oklahoma, May 29, 2025

May 29, 2025 · NWS OUN · 8 events in 4 counties and zones

A small complex of thunderstorms developed along a frontal convergence zone across western Oklahoma during the late afternoon of the 29th and traversed across south-central into southeastern Oklahoma through the evening. A plume of strong instability and steep lapse rates promoted intermittent concern for large hail across these areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A small complex of thunderstorms developed along a frontal convergence zone across western Oklahoma during the late afternoon of the 29th and traversed across south-central into southeastern Oklahoma through the evening. A plume of strong instability and steep lapse rates promoted intermittent concern for large hail across these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 29, 1:10 PM CST, 44 minutes earlier. Its key messages:

  • Updated at 210 PM CDT Thu May 29 2025
  • Marginal risk of severe thunderstorms this afternoon and evening, mainly south of I-40
  • Near-average temperatures and mainly dry conditions return this weekend
  • Shower and storm chances continue early to middle of next week ahead of a dryline
Area forecast discussion, May 29, 1:10 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Norman OK
210 PM CDT Thu May 29 2025

...New NEAR TERM, SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 210 PM CDT Thu May 29 2025

- Marginal risk of severe thunderstorms this afternoon and
  evening, mainly south of I-40

- Near-average temperatures and mainly dry conditions return this
  weekend

- Shower and storm chances continue early to middle of next week
  ahead of a dryline

&&

.NEAR TERM...
(Rest of today and tonight)
Issued at 210 PM CDT Thu May 29 2025

As of 1:30 PM, a cold front extended from near Chandler to Norman
to Mangum and most evident in the dewpoint temperature and wind
gust fields. This front is prog'd to be near the Red River late-
afternoon or early evening, and over north Texas late tonight. An
H500 vorticity lobe, which is associated with an upper trough far
to our northeast, continues to push southward from the central
plains the rest of today. The increasing dynamic lift atop the
H850 baroclinic zone, provides for continued shower and
thunderstorm chances this afternoon and evening for areas
generally near and south of I-40. Instability will be limited the
closer to I-40 you are, but a few strong to marginally severe
(elevated) storms with hail and strong wind gusts are possible.
Better storm chances reside over western north Texas and near the
Red River through late tonight, but should be gone by sunrise.

Clouds begin diminishing from north to south tonight as high
pressure descends into our area. By early Friday morning,
temperatures fall mainly into the 50's, with upper 40's possible
over northwest Oklahoma.

Thompson

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 210 PM CDT Thu May 29 2025

As the main upper trough departs, our area will be situated between
mean troughing in the eastern CONUS and ridging in the western
CONUS. North winds will shift anticyclonically on Friday for a good
portion of the area with the passage of the surface high. With
mostly sunny skies and mid-level height rises, temperatures are
expected to rise into the upper 70's. Low chances for showers/storms
exist on Friday afternoon/evening over western north Texas.

By Saturday, winds return to the south/southwest as the surface high
reaches ArkLaTex along with mostly sunny skies and highs in the
80's.

Thompson

&&

.LONG TERM...
(Sunday through next Wednesday)
Issued at 210 PM CDT Thu May 29 2025

NBM has even warmer temperatures and almost no chances for
precipitation on Sunday. Given the 12Z GEFS and GFS precipitation
output, however, we opted to keep low POPs for Saturday night
through Sunday (with a nudge towards the CONSALL model). With the
increasing model spread on Sunday, should the wetter solution take
hold, would anticipate high temperatures to trend cooler.

An upper ridge passes over the plains ahead of an approaching
shortwave. In response, a lee-side trough develops and warmer
temperatures and medium-low chances for showers and thunderstorms
are forecast on Monday afternoon. The wave is prog'd to lift over
the panhandles late Monday and storm chances spread into central
and eastern Oklahoma on Monday night.

A potentially strong cold front moves into the area on Tuesday
with shower/storm chances continuing through Wednesday

Thompson

&&

.AVIATION...
(18Z TAFS)
Issued at 1222 PM CDT Thu May 29 2025

Generally MVFR ceilings are prevailing at all terminals this
afternoon. With continued heating, ceiling heights will increase
slowly, with some VFR ceilings possible by mid to late afternoon.
A frontal boundary across far southwestern Oklahoma/northern Texas
may help with additional storms this afternoon, but the coverage
of storms will likely be limited. Other elevated storms may
develop this evening, generally across the southern half of
Oklahoma. A few strong storms are possible. Drier air will filter
into the southern Plains this evening and overnight, as a mid-
level trough skirts the region. This should bring mainly VFR
conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  56  78  58  85 /  20   0   0   0
Hobart OK         56  79  58  87 /  40  10   0  10
Wichita Falls TX  61  79  60  86 /  60  10   0   0
Gage OK           49  79  56  88 /  10   0   0  10
Ponca City OK     52  79  55  86 /   0   0   0  10
Durant OK         62  79  60  83 /  60  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

NEAR TERM...01
SHORT TERM...01
LONG TERM....01
AVIATION...06

In the hours before

Special weather statement, May 29, 9:12 AM CST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Norman OK
1012 AM CDT Thu May 29 2025

OKZ039-044-045-291545-
Cotton OK-Stephens OK-Jefferson OK-
1012 AM CDT Thu May 29 2025

...A strong thunderstorm will impact portions of north central
Jefferson, southwestern Stephens and northeastern Cotton Counties
through 1045 AM CDT...

At 1012 AM CDT, Doppler radar was tracking a strong thunderstorm near
Corum, moving east at 35 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Duncan, Comanche, Corum, Waurika Lake, and Empire City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3431 9825 3449 9822 3447 9786 3425 9791
TIME...MOT...LOC 1512Z 277DEG 30KT 3439 9814

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

30
Special weather statement, May 29, 9:23 AM CST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Norman OK
1023 AM CDT Thu May 29 2025

OKZ038-044-291600-
Cotton OK-Comanche OK-
1023 AM CDT Thu May 29 2025

...A strong thunderstorm will impact portions of south central
Comanche and northwestern Cotton Counties through 1100 AM CDT...

At 1023 AM CDT, Doppler radar was tracking a strong thunderstorm near
Faxon, moving southeast at 25 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Geronimo and Faxon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3431 9848 3445 9866 3447 9866 3459 9857
      3446 9831
TIME...MOT...LOC 1523Z 306DEG 21KT 3448 9857

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

30
Special weather statement, May 29, 10:11 AM CST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Norman OK
1111 AM CDT Thu May 29 2025

OKZ045-291645-
Jefferson OK-
1111 AM CDT Thu May 29 2025

...A strong thunderstorm will impact portions of central Jefferson
County through 1145 AM CDT...

At 1111 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sugden, moving east at 25 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waurika, Ryan, Sugden, and Oscar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3404 9805 3419 9802 3416 9771 3395 9776
TIME...MOT...LOC 1611Z 280DEG 24KT 3410 9795

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

30
Special weather statement, May 29, 10:14 AM CST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Norman OK
1114 AM CDT Thu May 29 2025

OKZ039-044-045-291645-
Cotton OK-Stephens OK-Jefferson OK-
1114 AM CDT Thu May 29 2025

...A strong thunderstorm will impact portions of northwestern
Jefferson, southwestern Stephens and northeastern Cotton Counties
through 1145 AM CDT...

At 1114 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Corum, moving east at 30 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Comanche, Temple, Addington, Corum, Waurika Lake, and Empire City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3427 9830 3443 9824 3442 9793 3422 9796
TIME...MOT...LOC 1614Z 282DEG 25KT 3435 9819

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

30
Special weather statement, May 29, 10:55 AM CST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Norman OK
1155 AM CDT Thu May 29 2025

OKZ045-TXZ090-291730-
Jefferson OK-Clay TX-
1155 AM CDT Thu May 29 2025

...A strong thunderstorm will impact portions of southwestern
Jefferson and northeastern Clay Counties through 1230 PM CDT...

At 1155 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Byers, moving east at 25 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ryan, Terral, and Sugden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3397 9821 3412 9816 3414 9814 3410 9781
      3388 9793 3388 9796 3389 9798 3385 9798
TIME...MOT...LOC 1655Z 287DEG 22KT 3404 9810

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

30
Special weather statement, May 29, 11:30 AM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Norman OK
1230 PM CDT Thu May 29 2025

OKZ045-046-050-TXZ090-291800-
Love OK-Carter OK-Jefferson OK-Clay TX-
1230 PM CDT Thu May 29 2025

...A strong thunderstorm will impact portions of southern Jefferson,
northwestern Love, southwestern Carter and northeastern Clay Counties
through 100 PM CDT...

At 1229 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Ryan, moving east at 25 mph.  Another strong
storm was located near Oscar.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ryan, Terral, Sugden, Grady, Oscar, and Petersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3389 9798 3387 9798 3390 9814 3409 9807
      3410 9749 3391 9752 3390 9755 3390 9759
      3392 9760 3395 9759 3399 9767 3394 9773
      3394 9776 3391 9776 3392 9778 3386 9783
      3385 9787
TIME...MOT...LOC 1729Z 288DEG 23KT 3397 9802

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SIX

The radar

The Altus AFB radar (KFDR), 122 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Beckham

When
May 29, 1:54 PM CST
Where
Beckham County, 1.24 mi SE of Elk City
Measured
1 in hail
Reported by
Public
Coordinates
35.397, -99.404

The report was relayed through mPING.

Hail, Beckham

When
May 29, 2:18 PM CST
Where
Beckham County, Elk City
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
35.410, -99.420

An image was shared. The location is approximate, and the event time is estimated from radar observations.

Hail, Grady

When
May 29, 4:21 PM CST
Where
Grady County, 1.52 mi ESE of Verden
Measured
1.25 in hail
Reported by
Public
Coordinates
35.074, -98.064

The report was relayed through mPING. The event time is adjusted based on radar observations.

Hail, Grady

When
May 29, 4:55 PM CST
Where
Grady County, Ninnekah
Measured
2 in hail
Reported by
Public
Coordinates
34.950, -97.920

An image was relayed through broadcast media. The location is approximate, and the event time is estimated from radar observations.

Hail, Grady

When
May 29, 5:05 PM CST
Where
Grady County, 2.07 mi W of Alex
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.916, -97.816

The report was relayed through Spotter Network. The event time is adjusted based on radar observations.

Hail, Garvin

When
May 29, 5:22 PM CST
Where
Garvin County, Lindsay
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.840, -97.610

The report was relayed by emergency management. The location is approximate.

Hail, Johnston

When
May 29, 7:07 PM CST
Where
Johnston County, Coleman
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.270, -96.420

The report was relayed by emergency management. The location is approximate.

Hail, Johnston

When
May 29, 7:08 PM CST
Where
Johnston County, 1.58 mi S of Coleman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.247, -96.423

The report was relayed through Spotter Network.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261255, 1261256, 1261257, 1261258, 1261259, 1261260, 1261261, 1261262.